Alert archive / Iowa / Tornado Warnings in 2010
Tornado Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 1, 2010, 8:36 PM CDT for Madison County, Warren County, Iowa. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2010, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 1, 2010, 9:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 8:44 PM CDT | FUNNEL CLOUD | 3 Ssw Des Moines, IA | |
| Jun 1, 8:47 PM CDT | TSTM WND DMG | 9 Ssw Indianola, IA | PIECES OF TIN IN THE ROAD AT INTERSECTION OF 80TH AVENUE AND QUEBEC STREET. POSSIBLE TORNADO. |
| Jun 1, 8:47 PM CDT | TSTM WND DMG | 9 Ssw Indianola, IA | TWO 12 INCH DIAMETER TREES DOWN AT 80TH AVENUE AND QUEBEC STREET. POSSIBLE TORNADO |
| Jun 1, 8:48 PM CDT | TSTM WND DMG | 8 Ssw Indianola, IA | 15 TO 20 TREES RANGING FROM 4 TO 6 INCHES IN DIAMETER SCATTERED EVERWHERE NEAR THE INTERSECTION OF 93RD AVENUE AND QUEBEC STREET. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
552
WFUS53 KDMX 020136
TORDMX
IAC121-181-020200-
/O.NEW.KDMX.TO.W.0008.100602T0136Z-100602T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT TUE JUN 1 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 900 PM CDT
* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 11 MILES SOUTHEAST OF WINTERSET...OR 26 MILES
SOUTHWEST OF DES MOINES...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
INDIANOLA...ST. CHARLES...BEVINGTON...NEW VIRGINIA...ST. MARYS...
MILO AND ACKWORTH.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 44 AND 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4135 9391 4142 9340 4119 9339 4116 9389
4116 9390
TIME...MOT...LOC 0137Z 261DEG 25KT 4125 9383
$$
DONAVON1 follow-up statement
040
WWUS53 KDMX 020152
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT TUE JUN 1 2010
IAC121-020202-
/O.CAN.KDMX.TO.W.0008.000000T0000Z-100602T0200Z/
MADISON IA-
852 PM CDT TUE JUN 1 2010
...THE TORNADO WARNING FOR SOUTHEASTERN MADISON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4117 9375 4118 9373 4137 9375 4142 9340
4119 9340 4117 9375 4117 9380
TIME...MOT...LOC 0152Z 264DEG 39KT 4127 9357
$$
IAC181-020200-
/O.CON.KDMX.TO.W.0008.000000T0000Z-100602T0200Z/
WARREN IA-
852 PM CDT TUE JUN 1 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN WARREN COUNTY
UNTIL 900 PM CDT...
AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 8 MILES SOUTHWEST OF INDIANOLA...OR 22 MILES SOUTH
OF DES MOINES...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
INDIANOLA...ACKWORTH AND MILO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4117 9375 4118 9373 4137 9375 4142 9340
4119 9340 4117 9375 4117 9380
TIME...MOT...LOC 0152Z 264DEG 39KT 4127 9357
$$
DONAVONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:45 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 1, 6:45 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT TUE JUN 1 2010 .SHORT TERM /TONIGHT/... TSRA DVLPMT WELL UNDERWAY WITH TWO AREAS OF CONCERN. THE FIRST IS THE SUPERCELLULAR DVLPMT NEAR THE CDFNT. OTR AREA IS IN THE RICHER AIR OVR E CNTRAL NEBRASKA AND NOT MOVG INTO WRN IA. THE TWO WILL MERGE WITH TIME AND GRADU SLIP SEWD. TRIED TO TIME SVR WX IN THE ZNS WITH THE EXPECTED DVLPMT. DECREASED SVR THREAT AFT MIDN AND DROPPED MUCH OF THE THUNDER OVR THE NW AFT MIDN AS WELL. NO MAJOR DEVIATION FROM MOS AS FAR AS TEMPS AREA CONCERNED. WENT STRAIGHT CAT ON POPS HOWEVER. CONSIDERED GOING WITH A FFA WITH HVY PCPN XPCTD...BUT AREAS MOST LKLY TO GET THE MOST RAFL HAVE 3 HR VALUES IN THE 2.5 TO 4 INCH RANGE. WOULDN/T RULE OUT FLASH FLOODING...BUT IF IT DOES OCCUR IT SHOULD BE LOCALIZED. .DISCUSSION /WEDNESDAY THROUGH TUESDAY/... PATTERN EXPECTED TO REMAIN PROGRESSIVE THROUGH MOST OF THE PERIOD WITH SHORTWAVES EMBEDDED IN THE WESTERLIES. PERIOD SHOULD BEGIN WITH RESIDUAL SHOWERS AND THUNDERSTORMS LINGERING FROM OVERNIGHT CONVECTION. SEVERE THREAT WILL LIKELY BE DIMINISHED TOMORROW...BUT A SLIGHT RISK IS STILL IN EFFECT OVER EXTREME SOUTHERN IOWA WHERE MUCAPE VALUES ARE OVER 4000 J/KG. MODELS INDICATING RIDGING ALOFT THURSDAY...ALLOWING FOR GRADUAL CLEARING THROUGH THE DAY. GFS/GEM DEVELOP A LOW PRESSURE CENTER IN THE WESTERN GREAT LAKES TRAILING A COLD FRONT ACROSS THE CWA FRI AFTN. ECMWF DEVELOPS THE LOW OVER EASTERN NEBRASKA AT THE SAME TIME. THUS..HELD ON TO HIGHER POPS FOR FRIDAY. GENERAL RIDGING IS EXPECTED OVER THE WEEKEND...BUT SOME UNCERTAINTIES ARISE IN TIMING MINOR SHORTWAVES TRAVERSING THE RIDGE. MUCAPES OVER SOUTHERN IOWA APPROACH 3700 J/KG SO KEPT CHANCE POPS FOR SATURDAY. MODELS INDICATING DRIER CONDITIONS FOR SUNDAY AND MONDAY THOUGH THE PATTERN SEEMS TO AMPLIFY LATE IN THE PERIOD WITH RIDGING OVER THE ROCKIES AND A TROUGH OVER THE ATLANTIC COAST. THIS PUTS IOWA IN A NORTHWEST FLOW PATTERN AND AM KEEPING SLIGHT POPS OVER CWA FOR NOW. && .AVIATION... 02/00Z...TRICKY SETUP ACROSS THE STATE TONIGHT...WITH STRONG THUNDERSTORM ACTIVITY IN PLACE ACROSS MUCH OF THE AREA. STRONGEST THUNDERSTORM ACTIVITY EXPECTED TO IMPACT KDSM AND KOTM THIS EVENING TOWARD MIDNIGHT. STILL HAVE SOME SHOWER ACTIVITY WITH EMBEDDED ISOLATED THUNDERSTORMS TO IMPACT KMCW...KFOD...AND KALO. ALL ACTIVITY EXPECTED TO PUSH OUT OF THE AREA IN THE EARLY MORNING HOURS. ANOTHER ROUGH OF SHOWERS...WITH A FEW THUNDERSTORMS POSSIBLE INTO WEDNESDAY ACROSS THE ENTIRE AREA. HIGHLIGHTED THIS THREAT WITH VCSH...WITH THE MAIN FOCUS ON TONIGHTS ACTIVITY FOR NOW. STRONG WINDS/HAIL POSSIBLE AT KDSM AND KOTM...BUT OTHERWISE OVERALL SEVERE THREATS LOWER ACROSS THE NORTH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS LONG TERM...HINSBERGER AVIATION...BEERENDS
Hazardous weather outlook, Jun 1, 8:06 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 806 PM CDT TUE JUN 1 2010 IAZ038-039-044>050-057>062-070>075-081>086-092>097-021000- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 806 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA WITH SEVERE WEATHER EXPECTED TO CONTINUE. LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO ARE POSSIBLE WITH THE THUNDERSTORM ACTIVITY. HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THROUGHOUT THE NIGHT. REPORTS OF FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL. IAZ004>007-015>017-023>028-033>037-021000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN- 806 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. MJB
In the hours before
Local storm report, Jun 1, 6:55 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL GUTHRIE CENTER 41.68N 94.50W
06/01/2010 E0.88 INCH GUTHRIE IA LAW ENFORCEMENT
FEW NICKEL MIXED WITH DIME AND PEA
&&
JBLocal storm report, Jun 1, 7:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 4 WSW EDDYVILLE 41.13N 92.69W
06/01/2010 E60 MPH MONROE IA TRAINED SPOTTER
HEAVY RAIN AS WELL.
&&
BEERENDSLocal storm report, Jun 1, 7:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HEAVY RAIN ATLANTIC 41.40N 95.01W
06/01/2010 M0.67 INCH CASS IA LAW ENFORCEMENT
RAINFALL AMOUNT IS IN THE LAST 15 MINUTES. WATER IS
CURB-HIGH ALONG HIGHWAY 6.
&&
JHLocal storm report, Jun 1, 7:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM NON-TSTM WND GST S OTTUMWA AIRPORT 41.11N 92.45W
06/01/2010 M61 MPH WAPELLO IA OFFICIAL NWS OBS
0721 PM TSTM WND GST S OTTUMWA AIRPORT 41.11N 92.45W
06/01/2010 M61 MPH WAPELLO IA OFFICIAL NWS OBS
&&
BEERENDSLocal storm report, Jun 1, 7:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG OTTUMWA 41.02N 92.42W
06/01/2010 WAPELLO IA TRAINED SPOTTER
HOUSE DEBRIS ON RUTLEDGE RD AND 120TH ST
&&
JBLocal storm report, Jun 1, 8:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT TUE JUN 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG NNE PRESCOTT 41.02N 94.61W
06/01/2010 ADAMS IA TRAINED SPOTTER
SEVERAL 6-8 INCH DIAMETER TREE LIMBS DOWN.
0800 PM TSTM WND GST NNE PRESCOTT 41.02N 94.61W
06/01/2010 E70.00 MPH ADAMS IA TRAINED SPOTTER
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 48 min |
| Jun 1, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 45 min |
| Jun 1, 7:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 46 min |
| Jun 1, 7:33 PM CDT | Flash Flood Warning | DMX | Dallas, Guthrie | 4 hr |
| Jun 1, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 48 min |
| Jun 1, 7:58 PM CDT | Tornado Warning | DMX | Adair, Clarke, Madison, Union | 32 min |
| Jun 1, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Warren | 50 min |
| Jun 1, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 46 min |
| Jun 1, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| Jun 1, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 44 min |
| Jun 1, 8:47 PM CDT | River Flood Warning | DMX | Wapello | 16 hr |
| Jun 1, 8:47 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 28 min |
| Jun 1, 9:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 28 min |
| Jun 1, 9:11 PM CDT | Areal Flood Advisory | DMX | Clarke, Decatur, Lucas, Ringgold, Union, Wayne | 3 hr |
| Jun 1, 9:13 PM CDT | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 32 min |
| Jun 1, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 41 min |
| Jun 1, 9:30 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| Jun 1, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 1, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 41 min |
| Jun 1, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 28 min |
| Jun 1, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 36 min |
Nearby
Tornado Warnings in Iowa, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.